Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 159, NWS Tulsa, OK

July 23, 2014Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2014, 5:58 PM CDT for Choctaw County, Oklahoma. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 5:58 PM CDT (22:58 UTC)
Expired
Jul 23, 2014, 6:15 PM CDT
In force
17 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 190 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS54 KTSA 232258
SVRTSA
OKC023-232315-
/O.NEW.KTSA.SV.W.0159.140723T2258Z-140723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 615 PM CDT

* AT 555 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF RAYMOND GARY STATE PARK TO
  BENNINGTON...AND MOVING SOUTHWEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE LINE OF STORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3387 9551 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3404 9594 3394 9524
      3390 9524 3387 9529 3388 9533 3387 9534
      3386 9542
TIME...MOT...LOC 2258Z 049DEG 21KT 3387 9527 3397 9598

HAIL...0.75IN
WIND...60MPH

$$
2 follow-up statements
331 
WWUS54 KTSA 232307
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
607 PM CDT WED JUL 23 2014

OKC023-232315-
/O.CON.KTSA.SV.W.0159.000000T0000Z-140723T2315Z/
CHOCTAW OK-
607 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CHOCTAW COUNTY UNTIL 615 PM CDT...

AT 602 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF RAYMOND GARY STATE PARK TO 8 MILES
SOUTH OF BOSWELL...AND MOVING SOUTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE LINE OF STORMS WILL CONTINUE TO MOVE INTO NORTHEAST TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3387 9551 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3397 9593 3394 9524
      3390 9524 3387 9529 3388 9533 3387 9534
      3386 9542
TIME...MOT...LOC 2307Z 049DEG 21KT 3386 9534 3389 9592

HAIL...0.88IN
WIND...60MPH

$$
333 
WWUS54 KTSA 232316
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
616 PM CDT WED JUL 23 2014

OKC023-232325-
/O.EXP.KTSA.SV.W.0159.000000T0000Z-140723T2315Z/
CHOCTAW OK-
616 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHOCTAW COUNTY HAS
EXPIRED...

THE STRONGEST PART OF THE LINE OF STORMS HAS MOVED INTO NORTHEAST 
TEXAS.  THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  

LAT...LON 3387 9551 3389 9551 3388 9555 3392 9556
      3393 9559 3388 9569 3389 9575 3386 9577
      3386 9581 3394 9594 3397 9593 3394 9524
      3390 9524 3387 9529 3388 9533 3387 9534
      3386 9542
TIME...MOT...LOC 2315Z 049DEG 21KT 3383 9538 3386 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:18 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 4:18 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT WED JUL 23 2014

.DISCUSSION...
CONVECTIVE COMPLEX CONTINUES TO MOVE SOUTH AND SOUTHWEST AND WILL
EXIT OUR FORECAST AREA BY AROUND 00Z. NUMEROUS REPORTS OF DAMAGING
WINDS HAVE BEEN RECEIVED WITH THESE STORMS. WILL CANCEL THE HEAT
ADVISORY A FEW HOURS EARLY AS STORM OUTFLOW HAS COOLED THE AIRMASS.

THE HEAT WILL BEGIN TO BUILD BACK THURSDAY AND ESPECIALLY
FRIDAY AND HEAT HEADLINES WILL ALMOST CERTAINLY BE REQUIRED AGAIN
BY FRIDAY INTO THE WEEKEND. TRIPLE DIGIT HEAT IS LIKELY IN PARTS
OF NORTHEAST OKLAHOMA FRIDAY AND WILL EXPAND SOMEWHAT SATURDAY.
THE NAM12 IS ESPECIALLY HOT AND IF IT VERIFIES...EVEN THESE
FORECAST NUMBERS WILL BE SEVERAL DEGREES TOO COOL.

RELIEF IS ON THE WAY BY EARLY NEXT WEEK AS AN UPPER TROF DEVELOPS
OVER THE GREAT LAKES REGION AND DRIVES A COLD FRONT SOUTH ACROSS
OUR AREA. WILL CARRY LOW POPS SUNDAY NIGHT AND MONDAY AS THIS
FRONT MOVES THROUGH.

THE UPPER TROF WILL REMAIN IN PLACE MOST IF NOT ALL OF NEXT WEEK
SO TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR AN EXTENDED
PERIOD OF TIME. UPPER DISTURBANCES MOVING DOWN THE WESTERN SIDE OF
THE TROF WILL ALSO RESULT IN PERIODIC RAIN CHANCES NEXT WEEK.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  93  74 100 /  10   0   0  10
FSM   72  91  70  97 /  10  10   0  10
MLC   71  93  73  97 /  10  10   0  10
BVO   66  92  70 100 /  10   0   0   0
FYV   64  87  64  93 /  10   0   0  10
BYV   64  86  63  93 /  10  10   0  10
MKO   69  92  71  97 /  10   0   0  10
MIO   66  89  69  96 /  10   0   0  10
F10   70  92  73  98 /  10   0   0   0
HHW   71  94  72  97 /  20  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...16
LONG TERM....05

PLATE
Hazardous weather outlook, Jul 23, 5:04 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT WED JUL 23 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 PM CDT WED JUL 23 2014

...STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS SOUTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...PUSHMATAHA AND CHOCTAW COUNTIES.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH SOUTHWARD ACROSS
SOUTHEAST OKLAHOMA...WITH AN AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS BEHIND THE MAIN AREA OF CONVECTION OVER EAST CENTRAL
OKLAHOMA INTO NORTHWEST ARKANSAS. DAMAGING WINDS WILL REMAIN
POSSIBLE WITH THE STRONGEST THUNDERSTORMS ACROSS PUSHMATAHA AND
CHOCTAW COUNTIES IN SOUTHEAST OKLAHOMA. ALSO...PERIODS OF HEAVY
RAINFALL WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA...CREATING
POSSIBLE FLASH FLOODING CONDITIONS. ALL OF THIS ACTIVITY IS
EXPECTED TO CONTINUE TO PUSH SOUTHWARD THROUGH THE LATE AFTERNOON
HOURS...AND WEAKEN AND PUSH OUT OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL BUILD BACK OVER THE REGION THURSDAY
INTO FRIDAY AS A FRONTAL BOUNDARY LIFTS BACK NORTHWARD THURSDAY
NIGHT. HEAT INDICES BY FRIDAY AFTERNOON ARE EXPECTED TO BE IN THE
100 TO AROUND 108 DEGREES RANGE AND CONTINUE INTO SATURDAY AHEAD
OF ANOTHER COLD FRONT APPROACHING THE REGION. THIS COLD FRONT IS
FORECAST TO MOVE INTO THE REGION SUNDAY AND PUSH SOUTHWARD MONDAY
WITH THUNDERSTORM CHANCES ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. UPPER LEVEL NORTHWESTERLY FLOW BEHIND THE FRONT WILL
ALLOW FOR COOLER CONDITIONS ACROSS THE REGION FOR FIRST HALF OF
NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
HEAT INDICES OVER 100 DEGREES ARE EXPECTED ACROSS MUCH OF THE
REGION BY FRIDAY AND CONTINUE INTO SATURDAY. HEAT HEADLINES WILL
MOST LIKELY BE REQUIRED AGAIN FRIDAY AND SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 23, 3:43 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     1 E CENTRAL CITY        35.32N 94.23W
07/23/2014                   SEBASTIAN          AR   TRAINED SPOTTER

            TREES SNAPPED AND UPROOTED... FENCE AND ROOF DAMAGE TO
            RESIDENTIAL HOMES... POWER OUT

&&

PBS
Local storm report, Jul 23, 4:14 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     2 N VAN BUREN           35.47N 94.35W
07/23/2014                   CRAWFORD           AR   TRAINED SPOTTER

            LARGE BRANCHES AND TREES DOWN. MONOR DAMAGE TO HOMES.
            ESTIMATED 70 MPH.

&&

CAS
Local storm report, Jul 23, 4:16 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
416 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 W OZARK               35.49N 93.85W
07/23/2014                   FRANKLIN           AR   EMERGENCY MNGR

            2 HOMES DAMAGED WEST OF OZARK.

&&

CAS
Local storm report, Jul 23, 4:18 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     FORT CHAFFEE            35.22N 94.06W
07/23/2014                   FRANKLIN           AR   BROADCAST MEDIA

            METAL BUILDING HEAVILY DAMAGED.

&&

CAS
Special weather statement, Jul 23, 4:29 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
429 PM CDT WED JUL 23 2014

OKZ073-232215-
PITTSBURG OK-
429 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN PITTSBURG

AT 428 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF HAYWOOD TO 6 MILES SOUTHEAST OF
BLANCO...MOVING SOUTH AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...KIOWA...PITTSBURG...BLANCO...ASHLAND...
SAVANNA AND HAYWOOD.

WIND GUSTS TO AROUND 50 MPH WILL OCCUR WITH THESE STORMS.

LAT...LON 3460 9588 3468 9589 3469 9609 3499 9609
      3481 9571 3460 9574
TIME...MOT...LOC 2128Z 008DEG 28KT 3490 9610 3467 9573
Local storm report, Jul 23, 5:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
536 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             1 NW PEGGS              36.09N 95.11W
07/23/2014  E1.00 INCH       CHEROKEE           OK   PUBLIC

            MPING REPORT

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:53 AM CDTSpecial Weather StatementTSANowata, Washington67 min
Jul 23, 12:06 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington39 min
Jul 23, 12:34 PM CDTSpecial Weather StatementTSAOttawa26 min
Jul 23, 12:42 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Wagoner48 min
Jul 23, 12:45 PM CDTSpecial Weather StatementTSADelaware30 min
Jul 23, 12:48 PM CDTSpecial Weather StatementTSAOttawa27 min
Jul 23, 1:04 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Craig, Delaware, Mayes, Ottawa41 min
Jul 23, 1:30 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Rogers, Wagoner45 min
Jul 23, 2:00 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Muskogee, Rogers, Sequoyah, Wagoner45 min
Jul 23, 2:19 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more41 min
Jul 23, 3:01 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more44 min
Jul 23, 3:40 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pittsburg, Pushmataha65 min
Jul 23, 4:29 PM CDTSpecial Weather StatementTSAPittsburg46 min
Jul 23, 4:35 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pittsburg, Pushmataha55 min
Jul 23, 5:20 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.